Heavy Snow, Kiowa
- When
- January 4, 11:00 PM CST to January 5, 10:15 AM CST
- Where
- Kiowa forecast zone
- Reported by
- Public
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall estimated at 4.5 inches in Mullinville.
A low surface pressure developed over the Panhandles of Texas and Oklahoma on the 4th and 5th of January, lifting moist air northward into colder air at the surface over western Kansas. Snow developed on the overnight of the 4th into the 5th, with many first measured reports coming in around 7 am.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A low surface pressure developed over the Panhandles of Texas and Oklahoma on the 4th and 5th of January, lifting moist air northward into colder air at the surface over western Kansas. Snow developed on the overnight of the 4th into the 5th, with many first measured reports coming in around 7 am. Snowfall amounts of 3 to 5 inches were common before the snow tapered off during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 4, 5:35 PM CST, 5 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 535 PM CST Thu Jan 4 2024 ...Updated Aviation Discussion... .KEY MESSAGES... - Moderate to occasionally heavy snow approaching far southwest Kansas this evening. Light-moderate snow much of the night into early Friday leading to minor travel impacts. - Most areas 1 to 3" total snowfall with Storm #2. Elkhart area and also the Red Hills region have been bumped up to 3-5" total snowfall forecast. - Break in between storm system Late Friday through Sunday. - High-impact winter storm is still on track to affect much of Kansas, including southwest Kansas. Increasing confidence in moderate snow accumulations in excess of 3 inches and very strong north winds leading to increased concerns for significant blowing and drifting snow. && .SHORT TERM /THROUGH FRIDAY/... Issued at 342 PM CST Thu Jan 4 2024 Snow will overspread southwest, west central, and eventually south central Kansas this evening through the first half of Friday. This is Storm #1 of 2 (Storm #2 will be discussed in the Long Term section). For incoming Storm #1, impacts are expected to remain minor with this storm, however some locally, brief moderate impacts with completely snow-packed roads cannot be ruled out as some areas will likely see brief 1/2" to potentially 1" per hour snowfall rates. Now that the storm is on approach to Southwest Kansas, short term high-resolution models generally have a pretty good handle and the HRRR is very good guidance for timing, intensity, and location of heavier snow. The first of two heavier axes of snow was already underway across the western Texas Panhandle with heavy snow reported at both Clayton, NM and Dalhart, TX at 2030Z (230 PM CST). This will continued its push northward toward Elkhart, which is the first location to see snow with this storm by sunset. This axis of snow will remain well-organized with up to 1" per hour snowfall rates lasting an hour or two for a quick couple inches of snow. As this axis continues northeast through the late evening, around 1/2" per hour snowfall rates will push up toward Garden City-Dodge City. After midnight, this first axis of snow is likely to weaken with lower snowfall rates, which is why total snowfall amounts for this storm will continue to be lower the farther north toward I-70 corridor (generally 1 to 2" snowfall total). Overnight after midnight, another organized axis of moderate to briefly heavy snow will develop just north of the upper low itself as it makes its closest approach to southwest Kansas (between 09-15Z Friday). This second heavier snowfall axis is forecast to extend from the central/eastern Oklahoma Panhandle northeast across Meade- Greensburg-Coldwater-Pratt-Medicine Lodge areas. We have increased the snowfall forecast for these areas focused on/around the Red Hills region where we are now going for 3-5" in addition to the 3-5" total for the Elkhart area. Temperatures will likely be 31-33F for nearly the entire event, including overnight tonight, and this will help keep road surface temperatures from falling much below 32F, if at all, so road pre-treatments will likely have a very effective positive impact on ground travel across southwest Kansas. This is the reason why impacts are expected to remain minor, despite 2-4" forecast. Nevertheless, there will also likely be a 1-3 hour period when snowfall rates will be high enough to promote at least some slushy accumulation on treated and/or heavily traveled road surfaces. The last of the two snow axes will move east out of south central Kansas (particularly Red Hills) by around midday Friday. After the snow ends, Friday afternoon will likely remain cloudy as HREF low level cloud probabilities remain 80-100% all the way through sunset Friday early evening. Clouds will be slow to erode Friday Night, and this should help keep temperatures from bottoming out much below the 25 to 30F range for lows early Saturday morning. On Saturday, a northwest wind 12-18 mph will develop in the wake of Storm #1 with some remnant clouds hanging around. Snow melt will likely be fairly slow given early January low sun angle and temperatures likely not exceeding much above 40 degrees for afternoon highs. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 342 PM CST Thu Jan 4 2024 The focus for this Long Term discussion will continue to be Storm #2 and its potential moderate to major impacts to our region. The Weather Prediction Center's Winter Storm Severity Index defines major impacts as considerable disruptions to daily life including dangerous or impossible driving conditions or widespread closures/disruptions to infrastructure. As has been mentioned in previous discussions regarding Storm #2 (Monday-Monday Night), intense north winds along with moderate to heavy snow remains a real concern. This storm still appears to be a fairly far-reaching storm insofar as that much of Kansas will likely to be affected in some way (minor, moderate, and/or major impacts). The latest 100-member Super Ensemble (today's 12Z run) is showing 50th percentile 3-5" from Dodge City northeastward toward Salina. A reasonable upper- bound range (1-in-4 chance) on the latest Super Ensemble for much of southwest Kansas (including Liberal, Dodge City, Scott City, Hays, and Pratt is 5-7" for Storm #2. Since Storm #2 is now in the 96-120 hour range, global deterministic models are expected to become increasingly stable in terms of forecast storm track, intensity, and timing, such that we will begin to feel more confident in some of the finer details, including how strong peak wind gusts may be, timing of arrival of strongest north winds, duration of heaviest precipitation rates and how that would time out with strongest winds, and of course, when the storm will end with improving conditions. The latest NBM has 75th percentile 24-hr peak wind gusts with this storm in the 45-55 mph range, and should the reasonable upper-bound wind gusts pair up with reasonable upper-bound total snowfall, blizzard or near-blizzard conditions can be expected. One positive note about Storm #2 is that it will be moving east at a fairly decent speed, since this storm is not expected to completely "cut off" from the main polar jet stream and anchor over our region. All of the ensemble guidance shows the surface low moving across Oklahoma fairly quickly over 12-18 hours, so duration of 25-35 mph sustained north winds will likely not last more than 12 to 18 hours late Monday/Monday Night. Winds are currently expected to decrease substantially Tuesday, such that any Moderate/Major impacts should not linger long in the day Tuesday. We still expect some fluctuations in the storm track, intensity, and timing, which will result in a change in our current forecast of winter impacts for Southwest Kansas in particular. For that reason, please stay up to date with the latest information concerning this winter storm system Monday and Monday Night. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 518 PM CST Thu Jan 4 2024 23z radar from KDDC and surface observations indicated precipitation was already moving into portions of southwest Kansas with the CAMS in decent agreement with this area of steadier precipitation spreading from the Liberal area at 00z Friday into the Garden City and Dodge City area between 02z and 04z Friday. Initially this precipitation will begin as a wintry mixing of rain and snow but within 1 to 2 hours will transition over to all snow. As the snow develops ceilings will fall to less than 500ft AGL with the prevailing visibilities being reduced to 2 miles or less due to snow and fog (>80%). These low ceilings will linger through Friday afternoon while the low visibilities will begin to improving between 12z and 15z Friday as the snow begins to taper off from west to east. Hays will be far enough north where they will observer the snow and low visibilities occurring after 06z with the best chance for the steadier and heavier snowfall occurring (40-50%) between 11Z and 15z Friday. && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST Friday for KSZ030-031- 044>046-064>066-077>081-087>090. Winter Weather Advisory until 9 AM CST /8 AM MST/ Friday for KSZ043-061>063-074>076-084>086. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 224 AM CST Thu Jan 4 2024 KSZ030-031-043>046-061>066-074>081-084>090-051200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 224 AM CST Thu Jan 4 2024 /124 AM MST Thu Jan 4 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A dense fog advisory is in effect. A winter weather advisory is in effect. See messages for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A much stronger storm system will have the potential to produce high end winter impacts Monday and Monday night, with heavy snow and intense north winds. Widespread blowing snow and blizzard conditions are possible. Stay tuned as the precise storm track becomes clearer over the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
18 heavy snow, 1 blizzard. Local standard time, as filed.
Snowfall estimated at 4.5 inches in Mullinville.
Snow was measured 1 NNW of Dodge City at 3.0 inches.
Five inches of snow was estimated 3 SSE Amy.
Four inches of snow (4.0) was measured at Bucklin.
Three inches (3.0) of snow was measured at Elkhart.
Two (2.0) inches of snow measured at Dodge City.
Three inches of snow measured at Wright.
Four inches of snow was measured at Pratt.
Two inched measured at Larned.
Three inches measured at Dodge City.
Four inches of snow was measured 2 south miles of Manning.
Two inches measured 2 miles east southeast of Liberal.
Four inches was measured at McCracken.
Three inches of snow fell 1 west of Sawyer.
Heavy snow of 2.7 inches was measured 3 northwest of Dodge City.
Snow of 2.4 inches was estimated at Cimarron.
Five inches of snow was measured at Haviland.
Five inches was measured at Scott City.
Heavy snow was measured at 3.5 inches 1 E Scott City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154525, 1152823, 1152822, 1152825, 1152826, 1152827, 1154526, 1154530, 1154550, 1154554, 1154556, 1154557, 1154555, 1152813, 1152817, 1152821, 1152824, 1154528, 1152819.